Delaware, 2003

Damaging Winds in Delaware, August 12, 2003

August 12, 2003 · NWS PHI · 2 events in 1 county or zone

Severe thunderstorms tore down wires in both Hartley and Bowers Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms tore down wires in both Hartley and Bowers Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 12, 10:35 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 12, 10:35 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EDT WED AUG 13 2003

DISC: CLOUDS THINNING OUT ACROSS THE AREA EXPOSING A POCKET OF DENSE
FOG ALONG THE SE PART OF CFA...AND OTHER SPOTS OVER THE ERN
SEABOARD. VSBY SHOULD RAPIDLY IMPROVE BEFORE NOONTIME. SNAPSHOT OF
SPC COMPOSITE CONDTIONS OVER THE REGION INDICATE STRONG UVVS AND
300MB JET OVER CFA AND LOW LEVEL MOCV. ONCE WE REACH THE CONVECTIVE
TEMP IN THE LOWER/MID 80S SHOULD START TO SEE DEVELOPING CU SOON.

WILL BE KEEPING A CLOSE EYE ON MORE DEVELOPING SHOWERS/TSTMS AND
FFGS. AS A RESULT OF THE FLOODING OVER A GOOD PART OF NEW CASTLE DE
THE FFG ON TUE WAS 1.8 IN ONE HOUR BUT TODAY IS 1.5 INCHES AND 2.2
IN 3 HRS.

OTHERWISE...HAVE SENT OUT A COR LSR FOR YESTERDAY. THNX TO ALL THE
COUNTY COOR/SPOTTERS THAT HAVE SENT US UPDATED INFORMATION ON THE
FLOODING.

IN LIGHT OF ALL THE FLASH FLOODING EVENTS OF LATE...TODAY HAPPENS TO
BE THE ANNIVERSARY OF THE 14 INCH RAINFALL OVER SPARTA SUSSEX COUNTY
NEW JERSEY IN 2000.

ASIDE FROM THE DENSE COASTAL FOG...QUIET ON THE MARINE.

HAVE A GREAT DAY

EBERWINE(COR FOR FFG VALUES)

*****
KDIX/KDOV 88D/S NOT SHOWING MUCH PCPN EARLY THIS MORNING IN CONTRAST
TO A FAIRLY ACTIVE MON AFTN AND EVENING.

PATTERN OF UNSETTLED WEATHER IS PROGGED TO CONTINUE OVER THE
FORECAST AREA UNTIL A FRONT PUSHES THROUGH FROM THE NORTHWEST LATE
WED/ERLY THU.  HAVE GONE WITH A 30 POP CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY AND WED...MAINLY AS DAYTIME HEATING AGGREVATES
THE ATMOSPHERE.  ANY RAIN THAT DOES DEVELOP COULD PRODUCE VERY HEAVY
LOCAL DOWNPOURS AND SO HAVE KEPT THIS WORDING IN THE FCST TODAY AND
WED. TEMPS ALSO ON THE RISE WITH HIGHS EXPECTED NEAR 90 OR SLIGHTLY
HIGHER IN PHL ON WED AND THU AND INTO THE WEEKEND.

HAVE NOT VENTURED TOO FAR FROM GUIDANCE IN TERMS OF TEMPS AND POPS.
NEW GUIDANCE LATER TODAY MAY SHOW THE NEED TO INCREASE MAX TEMPS FOR
LATER IN THE WEEK.

FCSTID =   24
MPO   80  65  82  60 /  30  30  30  20
ABE   83  67  86  64 /  30  30  30  20
RDG   83  67  86  64 /  30  30  30  20
PHL   86  73  88  68 /  30  30  30  20
12N   81  66  83  62 /  30  30  30  20
SMQ   86  69  88  66 /  30  30  30  20
TTN   86  70  88  66 /  30  30  30  20
MIV   86  70  88  64 /  30  30  30  20
ACY   82  70  84  67 /  30  30  30  20
ILG   86  72  88  67 /  30  30  30  20
DOV   87  70  90  66 /  30  30  30  20
GED   87  70  90  67 /  30  30  30  20
ESN   86  70  87  66 /  30  30  30  20

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

JJM
Hazardous weather outlook, Aug 12, 5:12 AM EST, 7 hours 54 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
612 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS
WHICH RESULT IN FLOODING OF POOR DRAINAGE AREAS...ESPECIALLY LATER
TODAY AND EARLY TONIGHT.

ALONG THE NEW JERSEY AND DELAWARE OCEAN FRONTS THERE WILL ONCE AGAIN
BE A MODERATE RISK OF RIP CURRENTS NEAR JETTIES AND HARD STRUCTURES
AND DURING RISING TIDES.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY DOWNPOURS FROM SCATTERED SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED ON WEDNESDAY. DRIER CONDITIONS ARE EXPECTED LATER THIS
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 12, 9:35 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 AM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    WALPACK                   NJ
08/11/03   SUSSEX                         *** 2 DEAD ***
                                          TREE FELL ON PASSING CAR
                                          AS RESULT OF SATURATED SOIL.
                                          NO STORM IN AREA. WIND NOT
                                          A FACTOR.

0532 PM    ELSMERE                   DE   FLASH FLOOD
08/11/03   NEW CASTLE                     PUBLIC REPORT.
                                          SIGNIFICANT FLOODING
                                          AROUND RED CLAY CREEK AND
                                          HIGHWAY 141.

EBERWINE

(COR SENT...WIND WAS NOT A FACTOR)
Special weather statement, Aug 12, 11:40 AM EST, 1 hour 26 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-PAZ067-070-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1240 PM EDT TUE AUG 12 2003

...DEVELOPING HEAVY DOWNPOURS...

THE REGION CONTINUES UNDER A VERY HUMID AND UNSTABLE AIRMASS THIS
AFTERNOON. AS A RESULT...ANY THUNDERSTORMS THAT DEVELOP WILL BRING
TORRENTIAL RAINS TO THE AREA.

AT 1230 PM...ONE TO TWO INCHES OF RAIN HAS FALLEN OVER A SMALL PART
OF KENT COUNTY DELAWARE SOUTH OF HARTLY OR BETWEEN HIGHWAYS 8 AND
10. THIS AREA DID NOT RECEIVE HEAVY RAIN ON TUESDAY BUT COULD RECEIVE
OVER THREE INCHES OR MORE THIS AFTERNOON IN LOCALIZED AREAS THIS
AFTERNOON AND EVENING. THE COMBINATION OF A STALLED FRONT
INTERACTING WITH A SEABREEZE COULD WILL INITIATE THE HEAVIER
LOCALIZED RAIN.

BECAUSE THE GROUND IS SO SATURATED ANY THUNDERSTORM ACCOMPANIED BY
WINDS OF 30 MPH COULD BE SUFFICIENT TO BRING DOWN TREES.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
August 12, 1:06 PM EST
Where
Kent County, Hartly
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.167, -75.717

Thunderstorm Wind, Kent

When
August 12, 1:18 PM EST
Where
Kent County, Bowers
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.067, -75.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337196, 5337197.